Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 80, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2020, 5:04 PM CDT for Grundy County, Mercer County, Sullivan County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 5:04 PM CDT (22:04 UTC)
- Expired
- May 24, 2020, 5:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grundy County, MO, Mercer County, MO, Sullivan County, MO
The radar
The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1980 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
324
WUUS53 KEAX 242204
SVREAX
MOC079-129-211-242230-
/O.NEW.KEAX.SV.W.0080.200524T2204Z-200524T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
504 PM CDT Sun May 24 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Grundy County in north central Missouri...
Southeastern Mercer County in north central Missouri...
Northwestern Sullivan County in north central Missouri...
* Until 530 PM CDT.
* At 504 PM CDT, a severe thunderstorm was located 7 miles east of
Spickard, or 13 miles northeast of Trenton, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Spickard, Galt, Newtown, Harris and Osgood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4042 9337 4038 9337 4039 9330 4032 9315
4012 9340 4022 9362 4045 9344
TIME...MOT...LOC 2204Z 215DEG 23KT 4023 9346
HAIL...1.25IN
WIND...60MPH
$$
PP2 follow-up statements
031
WWUS53 KEAX 242218
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
518 PM CDT Sun May 24 2020
MOC079-242227-
/O.CAN.KEAX.SV.W.0080.000000T0000Z-200524T2230Z/
Grundy MO-
518 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRUNDY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4042 9337 4038 9337 4039 9329 4033 9317
4020 9335 4021 9337 4027 9337 4026 9347
4030 9353 4044 9343
TIME...MOT...LOC 2217Z 215DEG 23KT 4030 9340
$$
MOC129-211-242230-
/O.CON.KEAX.SV.W.0080.000000T0000Z-200524T2230Z/
Mercer MO-Sullivan MO-
518 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN MERCER AND NORTHWESTERN SULLIVAN COUNTIES...
At 517 PM CDT, a severe thunderstorm was located 11 miles east of
Spickard, or 15 miles northwest of Milan, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Newtown, Harris and Osgood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4042 9337 4038 9337 4039 9329 4033 9317
4020 9335 4021 9337 4027 9337 4026 9347
4030 9353 4044 9343
TIME...MOT...LOC 2217Z 215DEG 23KT 4030 9340
HAIL...1.00IN
WIND...60MPH
$$
PP877
WWUS53 KEAX 242228
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
528 PM CDT Sun May 24 2020
MOC129-211-242238-
/O.EXP.KEAX.SV.W.0080.000000T0000Z-200524T2230Z/
Mercer MO-Sullivan MO-
528 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MERCER AND
NORTHWESTERN SULLIVAN COUNTIES WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4042 9337 4038 9337 4039 9329 4033 9317
4020 9335 4021 9337 4027 9337 4026 9347
4030 9353 4044 9343
TIME...MOT...LOC 2228Z 215DEG 23KT 4035 9336
$$
PPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:41 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 24, 2:41 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 241 PM CDT Sun May 24 2020 .Discussion... Issued at 240 PM CDT SUN MAY 24 2020 A strong and well defined MCV is moving north-northeastward across eastern KS this afternoon. Warm and humid and conditions ahead of the MCV have lead to CAPE values in excess of 3000 J/kg from northwestern MO through central MO. The MCV itself is really enhancing shear across northern/northwestern MO and northeastern KS such that storms could become better organized with a better chance for severe weather. The stronger shear could lead to some supercell structures with large hail possible. Additionally, damaging winds will be concern as well given very high downdraft CAPE values. While those are the most likely hazards, a tornado can't be ruled with any storm that interacts with a outflow boundary as well as if the MCV leads to backed and/or increased surface winds. Across central to northeastern Missouri, strong instability will continue to result in strong to severe thunderstorms. An outflow boundary across northeastern Missouri could locally enhance the tornado threat. For the overnight hours, the convection from earlier in the day, and being on the back side of the MCV should really limit new thunderstorm activity. For Memorial Day, while it looks like there will weaker instability, there may be more widespread shower and thunderstorm activity. There is another embedded wave or MCV forecast to move into the area with a weak boundary draped across the area. Weaker instability should keep storm intensity down but there could be a strong storm develop in the warmth of the afternoon. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1219 PM CDT SUN MAY 24 2020 There is a fairly strong mesoscale convective vorticity maximum moving north-northeastward in eastern KS and western MO this afternoon. This feature will bring chances for showers and storms to the terminals this afternoon. With weak shear over the area, thunderstorms will be disorganized and isolated to scattered in coverage. Given this, have just mentioned a VCTS group for the afternoon. Have also trended drier in the evening and overnight hours as eastern KS and western MO should be on the subsident side of the MCV which should inhibit additional storms in that area. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...Flash Flood Watch through Monday morning for KSZ025-102. MO...Flash Flood Watch through Monday morning for MOZ001>004-011-012. && Update...CDB Discussion...CDB Aviation...CDB
Hazardous weather outlook, May 24, 5:01 AM CDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Sun May 24 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Sun May 24 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight The line of storms in eastern NE, may graze far northern MO this morning, producing strong winds. Otherwise, main concern is scattered storms developing early this afternoon through the evening. Some storms may become severe with up to ping pong sized hail and damaging winds up to 60 mph. A line of storms is then expected to move into northeast KS and northwest MO late tonight, producing moderate to heavy rain and potentially strong winds. A flash flood watch is in effect for this area given the multiple rounds of storms expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday On and off storm chances continue Monday through the end of the work week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 24, 4:12 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
412 PM CDT Sun May 24 2020
MOZ005-014-015-242200-
Grundy MO-Daviess MO-Harrison MO-
412 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS...WEST CENTRAL GRUNDY AND
SOUTHEASTERN HARRISON COUNTIES UNTIL 500 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pattonsburg, or 8 miles northwest of Gallatin, moving northeast at 30
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bethany, Gallatin, Jamesport, Gilman City, Pattonsburg, Coffey,
Jameson and Brimson.
This includes Interstate 35 in Missouri between mile markers 67 and
95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Missouri.
LAT...LON 4034 9405 4015 9368 3982 9385 3995 9420
4000 9420
TIME...MOT...LOC 2112Z 210DEG 24KT 4001 9407
PPLocal storm report, May 24, 4:30 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST 3 NE JAMESON 40.04N 93.95W
05/24/2020 M60 MPH DAVIESS MO TRAINED SPOTTER
&&Special weather statement, May 24, 4:46 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
446 PM CDT Sun May 24 2020
MOZ005-006-015-242230-
Grundy MO-Mercer MO-Harrison MO-
446 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRUNDY...SOUTHERN
MERCER AND SOUTHEASTERN HARRISON COUNTIES UNTIL 530 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spickard, or 13 miles north of Trenton, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trenton, Princeton, Gilman City, Cainsville, Spickard, Mount Moriah,
Tindall, Brimson, Modena and Mill Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Missouri.
LAT...LON 4038 9337 4034 9337 4003 9358 4010 9377
4013 9376 4013 9387 4018 9401 4052 9378
TIME...MOT...LOC 2146Z 217DEG 26KT 4026 9371
PPLocal storm report, May 24, 4:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
450 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL JAMESPORT 39.97N 93.80W
05/24/2020 E1.25 INCH DAVIESS MO PUBLIC
&&Local storm report, May 24, 4:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 6 SSW GILMAN CITY 40.06N 93.89W
05/24/2020 DAVIESS MO EMERGENCY MNGR
DELAYED REPORT. TREE LIMBS AND POWERLINES
DOWN AT ROUTE K AND FLINT AVENUE.
&&Special weather statement, May 24, 5:02 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
502 PM CDT Sun May 24 2020
MOZ007-016-017-024-242245-
Putnam MO-Adair MO-Linn MO-Sullivan MO-
502 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...NORTHEASTERN
LINN...SOUTHEASTERN PUTNAM AND EASTERN SULLIVAN COUNTIES UNTIL 545 PM
CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Green City, or near Milan, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Milan, Green City, Novinger, Greencastle, Green Castle and Winigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4038 9268 4035 9269 4034 9268 4034 9262
3998 9291 4012 9320 4048 9293
TIME...MOT...LOC 2202Z 215DEG 23KT 4021 9301
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:17 AM CDT | River Flood Warning | EAX | Buchanan | 6 days |
| May 24, 3:33 AM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 23 more | 61 hr |
| May 24, 10:23 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| May 24, 10:23 AM CDT | River Flood Warning | EAX | Platte | 6 days |
| May 24, 12:06 PM CDT | Special Weather Statement | EAX | Putnam | 39 min |
| May 24, 12:40 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 50 min |
| May 24, 1:24 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 51 min |
| May 24, 1:33 PM CDT | Special Weather Statement | EAX | Platte | 42 min |
| May 24, 1:39 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 36 min |
| May 24, 2:00 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, Platte | 45 min |
| May 24, 2:10 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler | 35 min |
| May 24, 2:30 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb | 45 min |
| May 24, 2:33 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Sullivan | 42 min |
| May 24, 2:41 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 49 min |
| May 24, 2:52 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 23 min |
| May 24, 3:10 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 50 min |
| May 24, 3:13 PM CDT | Special Weather Statement | EAX | DeKalb | 47 min |
| May 24, 3:19 PM CDT | Special Weather Statement | EAX | Atchison, Holt | 41 min |
| May 24, 3:35 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, DeKalb, Gentry | 40 min |
| May 24, 4:07 PM CDT | Special Weather Statement | EAX | Linn | 38 min |
| May 24, 4:12 PM CDT | Special Weather Statement | EAX | Daviess | 48 min |
| May 24, 4:21 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Sullivan | 24 min |
| May 24, 4:40 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 20 min |
| May 24, 4:46 PM CDT | Special Weather Statement | EAX | Grundy, Mercer | 44 min |
| May 24, 5:02 PM CDT | Special Weather Statement | EAX | Sullivan | 43 min |
| May 24, 6:54 PM CDT | Special Weather Statement | EAX | Linn, Macon | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.